Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 7, 2021, 9:09 PM EDT for Campbell County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2021, 9:09 PM EDT (01:09 UTC)
- Expired
- Jun 7, 2021, 9:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS81 KRNK 080109 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 909 PM EDT Mon Jun 7 2021 VAZ044-045-058-080145- Halifax-Campbell-Pittsylvania- 909 PM EDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMPBELL... NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES... At 908 PM EDT, a strong thunderstorm was located near Hurt, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Altavista... Hurt... Gretna... Brookneal... Evington... Mt Airy... and Leesville. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3672 7924 3705 7944 3735 7926 3701 7889 TIME...MOT...LOC 0108Z 225DEG 17KT 3702 7924 $$ AS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 7, 8:09 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 7, 8:09 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Blacksburg VA 809 PM EDT Mon Jun 7 2021 .SYNOPSIS... Our area will remain between low pressure over the midwest and high pressure off the southeast coast through midweek. A front approaches toward the second half of the week. So for the next several days expect more humid weather with a daily threat of showers and storms. && .NEAR TERM /THROUGH TUESDAY/... As of 620 PM EDT Monday... Scattered locally heavy rain and a few strong storms with gusty winds still a threat into mid evening hours. Updated the PoP and weather grids to reflect more concentrated areas from Mtn Empire region to SE WV and into Alleghany Highlands, as well as foothill region of NC, shifting into Piedmont and southside VA through early evening. Lowered pops farther east except along and north of weak convergence zone near and north of LYH area, where sfc-based capes are 2000-2500 J/kg. Do not think that area will completely fill in but some of teh stronger storms for remainder of the evening will likely shift to the far northern part of the fcst area. Given low DCAPES, only an isolated threat for severe winds remainder of evening, but rainfall rates are 3-5" an hour with some of the stronger cores so any that slow down or with some back-building will have a threat for localized flash flooding. As with last night, storms should steadily weakening after about 8-9pm, along with threats of localized flooding and any severe wind potential too. As of 145 PM EDT Monday... Remaining humid with smattering of showers and thunderstorms this afternoon/evening... A blanket of stratus over most of the CWA has served to delay storm initiation by limiting insolation and preventing destabilization of the atmosphere. First couple of storms have initiated in the west where the area from Tazewell to Lewisburg has had clearer skies for the past few hours. Expecting further storm initiation to be concentrated along and west of the Blue Ridge, but scattered storms are possible everywhere. Any storms further east will likely hold off until late afternoon because of the aforementioned cloud cover. There won't be widespread rain coverage, but with a PWAT of 1.4" on the BCB sounding this morning, and model soundings indicating most of the area having PWATs above 1.5", there is plenty of moisture to tap into. Storm motion will be sluggish, so locations that do experience a storm or shower could pick up a quick half an inch to one inch within an hour. Storms will dissipate into the evening. Tuesday will be more of the same, with weak shortwaves swinging around an upper low positioned in the Midwest. PoPs are a little higher than today, because expecting less cloud cover than we are experiencing today. Temperatures and humidity will be above normal again tomorrow, with highs out east in the upper 80s, highs in the west in the mid to upper 70s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 103 PM EDT Monday... The region will remain sandwiched between an upper level ridge over the southeastern states and an upper low drifting over the upper Mississippi Valley Wednesday. The combination of weak short waves and diurnal heating will keep the threat for afternoon and evening showers and thunderstorms. Most of these storms will fade during the mid to late evening. We will start to see a small change in the weather on Thursday as the low opens into a trough over the Ohio Valley. As the trough approaches the region, convection will become a little more organized, moving across the mountains in the afternoon and east of the Blue Ridge in the evening. Storms may start out as multi-cellular then gel into lines as the day progresses. With dew points remaining in the 60s and PWAT values in the 1.50- 2.00 inch range, torrential downpours are likely and could lead to localized flash flooding each day. Even though cloud cover will be plentiful, temperatures will run warmer than normal in the foothills and piedmont counties. This increased instabilities may help some storms to become strong or severe. In both cases, flash flooding and severe, none are expected to be widespread. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 133 PM EDT Monday... With the ridge in the Gulf and out of the way, an upper level trough will track from the Ohio Valley into the mid Atlantic states Friday. Also on Friday, a back door cold front is expected to approach the area late in the day. The combination of all these features will bring widespread showers and thunderstorms to the area. This front wedges south Saturday but may not clear the area completely until Saturday night. High pressure should bring a few days of dry weather into early next week. Warmer than normal temperatures and high humidities are expected into next weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 810 PM EDT Monday... Numerous showers and thunderstorms will begin to dissipate through the evening hours but may still result in brief MVFR to IFR conditions at KLWB and KDAN before 02Z, and possibly KLYH around 02Z to 03Z but showers/storms across far srn VA at 00Z may not quite make it that far north. At KBLF, KBCB, and KROA, showers may briefly still impact these airports but looking less likely. Winds light to calm overnight with generally a broken mid to high level deck and VFR at most TAF sites, but with IFR fog likely forming after midnight at KLWB and toward dawn at KBCB, and possibly at KLYH as well especially if some rain can reach there this evening. For Tuesday fog and any scattered low stratus lifts and generally expecting another repeat of scattered to numerous showers and storms by midday Tuesday but some indications coverage may be less than today and may struggle to get too far into the Piedmont so did not include any mention at KLYH and KDAN, kept as VCTS at KBCB and KROA, and included tempo groups at KBLF and KLWB. Winds will be light and variable or light SW by afternoon except variable and gusty near showers/storms. Confidence in parameters... Ceilings - Moderate Vsbys - Moderate Wind - High Weather Conditions - Moderate to low on which TAF sites will be impacted especially if coverage is less than today, but high on fact there will be scattered storms. Extended Aviation Discussion... This daily threat of showers/storms mainly afternoon/evening will persist through the end of the week. Best threat will be in the mountains, but more coverage will be likely by Friday as a backdoor front moves into the mid-Atlantic. So outside of late night fog and storms with sub-VFR, expect VFR through the period. && .CLIMATE... As of 250 AM EDT Monday... Warm lows at night may lead to some records being approached/broken for a couple of areas, while not close for others. Below is a list of our climate stations, the record warmest lows, and the forecast lows. Some of these records date back to over 100 years. JUNE 8TH SITE WARMEST RECORD LOW/YEAR FORECAST LOW BLUEFIELD 69/2008 66 BLACKSBURG 65/1933 66 DANVILLE 73/1925 72 LYNCHBURG 71/1899 70 ROANOKE 73/2008 70 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...SK/VFJ SHORT TERM...RR LONG TERM...RR AVIATION...SK/WP CLIMATE...WP
Hazardous weather outlook, Jun 7, 3:27 AM EDT, 17 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 327 AM EDT Mon Jun 7 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-080730- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 327 AM EDT Mon Jun 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 7, 7:30 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
730 PM EDT Mon Jun 7 2021
VAZ019-023-080000-
Botetourt-Alleghany-
730 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY AND
NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE
CITY OF COVINGTON...
At 729 PM EDT, a strong thunderstorm was located near Covington,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Covington...
Clifton Forge...
Jordan Mines...
Iron Gate...
Low Moor...
Glen Wilton...
and Longdale Furnace.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3789 7989 3788 7981 3788 7979 3782 7966
3761 8002 3766 8003 3763 8009 3769 8018
3794 7993
TIME...MOT...LOC 2329Z 233DEG 18KT 3771 8002
ASSpecial weather statement, Jun 7, 7:47 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT Mon Jun 7 2021
VAZ033-043-080015-
Henry-Franklin-
747 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT HENRY AND SOUTH CENTRAL
FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE...
At 746 PM EDT, a strong thunderstorm was located over Horse Pasture,
or near Martinsville, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Martinsville...
Bassett...
Sydnorsville...
Axton...
Spencer...
Leatherwood...
and Villa Heights.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3667 8007 3671 8009 3691 7983 3675 7967
3654 7972 3654 7994
TIME...MOT...LOC 2346Z 225DEG 17KT 3666 7992
ASLocal storm report, Jun 7, 7:55 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 1 S CERES 37.29N 81.15W
06/07/2021 MERCER WV 911 CALL CENTER
THUNDERSTORM WINDS BLEW ONE TREE DOWN ON ADA
ROAD.
&&
PWLocal storm report, Jun 7, 7:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG 3 ESE MATOAKA 37.40N 81.21W
06/07/2021 MERCER WV 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE ON
WRIGHT MOUNTAIN ROAD.
&&
PWLocal storm report, Jun 7, 7:59 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 S CERES 37.29N 81.15W
06/07/2021 MERCER WV 911 CALL CENTER
TIME CORRECTED TO 646 PM. THUNDERSTORM WINDS
BLEW ONE TREE DOWN ON ADA ROAD.
&&
PWSpecial weather statement, Jun 7, 9:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 909 PM EDT Mon Jun 7 2021 VAZ044-045-058-080145- Halifax-Campbell-Pittsylvania- 909 PM EDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMPBELL... NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES... At 908 PM EDT, a strong thunderstorm was located near Hurt, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Altavista... Hurt... Gretna... Brookneal... Evington... Mt Airy... and Leesville. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3672 7924 3705 7944 3735 7926 3701 7889 TIME...MOT...LOC 0108Z 225DEG 17KT 3702 7924 AS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:04 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Craig, City of Covington | 4 hr |
| Jun 8, 1:01 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin | 44 min |
| Jun 8, 1:52 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 38 min |
| Jun 8, 2:11 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| Jun 8, 2:29 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 46 min |
| Jun 8, 2:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jun 8, 3:09 PM EDT | Special Weather Statement | RNK | Grayson | 36 min |
| Jun 8, 3:35 PM EDT | Areal Flood Advisory | RNK | Grayson | 115 min |
| Jun 8, 4:00 PM EDT | Special Weather Statement | RNK | Bedford | 45 min |
| Jun 8, 4:11 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 34 min |
| Jun 8, 4:41 PM EDT | Special Weather Statement | RNK | Montgomery | 34 min |
| Jun 8, 5:01 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
| Jun 8, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 52 min |
| Jun 8, 5:41 PM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 3 min |
| Jun 8, 5:44 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 112 min |
| Jun 8, 6:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.